Medical questions & health advice by board certified doctors
"What can I do next for my dad with postural hypotension?"
My Dad's blood pressure drops dangerously low when standing. He is 82 and is getting worse. He has fallen 3 times in the last week. Now he is resigned to using a cane to get out of bed and sits in a chair. That is all he does. He is afraid to go out. Has lost over 25 pounds. He has tried everything drs suggested: gatorade, water, salt. He is on fludocortisone and mitronine and nothing is working. He lives in Cape Cod, MA and his primary care dr is baffled. Please help.
I am sorry to hear about your dad's symptoms. Postural hypotension can be quite debilitating, as it sounds it has been for your father. In order to provide recommendations on the best course of action, it is necessary to know the full details of your father's medical history and to perform a thorough physical exam. I strongly encourage you to schedule an appointment with a cardiologist. Typically, upon standing, gravity causes blood to pool in the legs. Normally, to counterbalance this, your heart beats faster and your blood vessels contract in order to maintain a normal blood pressure. Postural hypotension describes a finding of low blood pressure upon standing. This often occur due to dehydration and can cause loss of consciousness. Excessive pooling of venous blood in the legs can contribute. An inability of your heart to compensate also may play a role. Finally, certain medications can inhibit the compensatory response of either your heart or your blood vessels. The first steps in treatment are to eliminate medications that may be contributing and to ensure adequate water and salt intake to maintain a normal circulating blood volume. Fludrocortisone and midodrine are often used, although it sounds like these have not helped your dad. Prescription compression stockings can also help prevent too much blood from pooling in the legs. I encourage your to see a cardiologist to determine the next best course of action.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.